Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Chicago, IL

June 25, 2002Lee County, Ogle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 25, 2002, 2:49 PM CDT for Lee County, Ogle County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 2:49 PM CDT (19:49 UTC)
Expired
Jun 25, 2002, 3:30 PM CDT
In force
41 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Lee County, IL, Ogle County, IL

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 2:54 PM CDTHail 0.88Dixon, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1759 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 251949
SVRCHI
ILC103-141-252030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
249 PM CDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEE COUNTY IN NORTH CENTRAL ILLINOIS
  SOUTHERN OGLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 330 PM CDT

* AT 249 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  DIXON...MOVING NORTHEAST AT 20 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...

  DIXON AROUND 250 PM CDT...
  FRANKLIN GROVE AROUND 315 PM CDT AND
  ASHTON AROUND 325 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF QUARTERS.
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.


LAT...LON 4188 8960 4175 8958 4180 8917 4200 8922

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:30 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 25, 2:30 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT TUE JUN 25 2002

SHOWERS AND THUNDERSTORMS ARE OCCURING ACROSS THE FORECAST AREA.
LAPS ANALYSIS OF LIS AND TEMPS SHOWS THE THUNDERSTORMS DEVELOPING
ON THE OUTSIDE OF A COLDER MORE STABLE SMALL AIR MASS.

WILL PUT SHOWERS AND THUNDERSTORMS LIKELY ON THE PERIPHERY COUNTYS
IN NORTH CENTRAL ILLINOIS. DECIDED TO LEAVE A CHANCE OF THUNDERSTORMS
FOR CHICAGO AND NORTHERN SUBURBS. WILL LEAVE A CHANCE OF SHOWERS
AND THUNDERSTORMS FOR WEDNESDAY. THE SHORT WAVE IS ON SCHEDULE
TO MOVE INTO THE GREAT LAKES ON WEDNESDAY. WILL LEAVE MOST OF THE
EXTENDED FORECASTS ALONE FOR NOW.

.CHI...NONE
WHW

In the hours before

Local storm report, Jun 25, 12:46 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1246 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1138 AM    5 SE OSWEGO               IL   1.00 INCH HAIL
06/25/02   KENDALL                        REPORTED BY SPOTTER AT
                                          ROUTE 126 AND RIDGE RD
Special weather statement, Jun 25, 1:48 PM CDT, 1 hour 1 minute before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST TUE JUN 25 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
AGAIN LATER TONIGHT.

THE THUNDERSTORMS MAY PRODUCE SMALL HAIL...STRONG GUSTS OF WIND
OR BRIEF PERIODS OF HEAVY RAIN.

WHW

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 11:42 AM CDTSevere Thunderstorm WarningLOTKendall33 min
Jun 25, 12:10 PM CDTSpecial Marine WarningLOT65 min
Jun 25, 12:10 PM CDTSpecial Marine WarningLOT65 min
Jun 25, 1:15 PM CDTSpecial Marine WarningLOT60 min
Jun 25, 1:15 PM CDTSpecial Marine WarningLOT60 min
Jun 25, 1:15 PM CDTSpecial Marine WarningLOT60 min
Jun 25, 2:41 PM CDTSevere Thunderstorm WarningLOTKankakee34 min
Jun 25, 2:57 PM CDTSevere Thunderstorm WarningLOTLivingston48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.